MAUDE Adverse Event Report: ARTHREX, INC. CALIBRATED DRILL BIT, 3.0MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

ARTHREX, INC. CALIBRATED DRILL BIT, 3.0MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number CALIBRATED DRILL BIT, 3.0MM
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that during an ankle fusion procedure, while the surgeon was under drilling the "home run screw" hole in the anterior ankle fusion plate, the 3.0mm calibrated drill tip broke off inside the patient's talus.The tip was unable to be retrieved from the bone.Proceeding, a 5.5 cancellous screw was placed the same "home run screw" hole with the tip of the drill remaining in the patient.The surgeon placed the 5.5 cancellous screw to try and push the drill tip through the talus and out of the calcaneal, but this was not achieved.The tip stayed in the patient.

Brand Name
CALIBRATED DRILL BIT, 3.0MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key8739522
Report Number1220246-2019-01186
Device Sequence Number2566003
Product Code HWE
UDI-Device Identifier00888867133860
UDI-Public00888867133860
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberCALIBRATED DRILL BIT, 3.0MM
Device Catalogue NumberAR-8970-30
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/20/2019
Initial Report FDA Received Date06/27/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;